Send to:

Choose Destination
See comment in PubMed Commons below
Eur Neurol. 2003;50(3):153-9.

Movement disorders possibly induced by traditional chinese herbs.

Author information

  • 1Laboratory of Neurodegenerative Diseases, School of Life Sciences, University of Science and Technology of China, Hefei, PR China.


The authors describe the neurological presentation and CT/MRI findings in 4 patients exposed to overdoses of decoctions of two different Chinese herbs. Case 1, a 15-year-old boy, ingested herba serissae along with the safe-dosage Salvia miltiorrhiza for treating a left renal stone. Sophora subprostrata root (SSR) was primarily used for treating three other diseases: viral B hepatitis in case 2, a 9-year-old boy; infection of the throat and a low fever in case 3, a 11-year-old girl, and a minor facial infection in case 4, a 12-year-old boy. All patients showed complex neurological manifestations primarily including convulsions, mental changes and dystonia syndromes. Their CT and/or MRI revealed abnormal density lesions in the striatum and globus pallidus bilaterally. They excluded the possibility of Wilson's disease in each of the 4 patients and suggested that overdosage of SSR and herba serissae could cause intoxications of the central nervous system, particularly damage to the basal ganglia. Chemically, coumarin (case 1) and matrine and oxymatrine (cases 2-4) in the two medicinal herbs are suggested to be possibly responsible for the morbidity.

Copyright 2003 S. Karger AG, Basel

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for S. Karger AG, Basel, Switzerland
    Loading ...
    Write to the Help Desk